Open Letter To Myself On Prednisone

prednisone-02

Dear Prednisone Me,

You will be starting a high taper soon in order to knock down the flare you’re currently experiencing, and I know that you usually have trouble thinking clearly when that happens.  Your energy will be running high, but you’ll also have a hard time focusing.  So here are some thoughts that I hope will help you:

1.  You’re going to want to do everything in the world, but you will also have the attention span of a flea, and a complete lack of ability to make simple decisions.  With this in mind, I’ve made two lists for you.  One has things to do that are really important and have deadlines.  The other has things to do that fall into the category of “If only I had energy, I’d love to…”  You can do things from both lists, but please start with the first one.  Also, give at least half an hour to whatever you pick – jumping from task to task will only exhaust and frustrate you.

2.  If you can’t decide what to do, use a random number generator.  Seriously.  It works.

3.  You may feel great and want to exercise, but please stick to your physical-therapist-approved plan.  You may feel invincible, but you are not.

4.  PLEASE try to control your eating.  I know those brownies will be calling to you, but you don’t have to listen.  I know you haven’t been eating well lately because you’ve been exhausted from flaring; now is your chance to get back on track.

5.  Your husband is sweet and supportive and loves you very much.  He is also not on steroids and won’t be moving at steroid-speed.  Be patient and kind.

6.  Your toddler is not trying to drive you crazy on purpose.  Be loving.

7.  If you are feeling weepy or emotional, go watch a sad movie or listen to moving music.  If you try to keep it in, it WILL come out in some publicly embarrassing way.  Same goes for angry feelings – can you say ‘roid rage?

8.  The Starbucks girl is NOT YOUR ENEMY.  Same goes for any other service-industry workers.  You are nice to them when you feel normal.

9.  Don’t overdo, overextend, or overcommit.  Again, you are not invincible.  Feeling better does not mean that you are suddenly cured.  I know it feels great to have energy, but trust me, you will pay for it later.

10.  Try to stick to a good, relaxing bedtime routine.  Prednisone brings insomnia – give yourself the best possible chance of getting decent sleep.

11.  Once you drop below 15 mg, there WILL be a crash.  This happens EVERY TIME.  Be ready for it – plan for extra rest.

12.  Try to avoid making any major life decision, having conversations with people who usually upset or irritate you, and sharing too much information with people who don’t need to know it.  These are especially vulnerable areas for you right now.

13.  If you can’t follow some of these guidelines, please cut yourself some slack.  Prednisone is a powerful drug that is known to affect behavior, and you are going to be on a high dose.  Be kind to yourself; tomorrow is another day.

Good luck!

Love,

Me

Tags: , ,

12 Comments

  1. Lana says:

    At least you know yourself really well. That is one thing I am learning one day at a time. I am learning how to handle the onset of flare up and how to manage my good days so they don’t turn into bad days Needless to say, it does not come easy.

  2. Wren says:

    I love this. I’d add ONE more:

    14, Remember to re-read this letter at least once a day until the ‘roids are gone.

    Best of luck. I hope you get the relief from pain that you need, and the rest you crave.

  3. WarmSocks says:

    Very well done! Good luck.

  4. RA Guy says:

    Lots of jello, popcorn, and bananas – this is what has gotten me through my few recent prednisone tapers without any weight gain. Good luck!

  5. URandomnessK says:

    I’m right there with you on the prednisone and just finished devouring an entire chocolate bar while plotting evil against everyone around me; thanks for putting it in perspective!

  6. Megan says:

    Great post – as I was reading I was also checking off things that would apply to my list – which was all of them! I’ve been on Prednisone of for 12 years, anywhere from 3 mg (right now ) to 20 mg per day and I am still discovering ways it has messed with my mind and body. At times, it is a necessary evil – a true love/hate relationship. Good luck, I look forward to reading more.

  7. Sarah says:

    Oh my gosh how true… I had never associated my rage with my ‘roids before, but as soon as I read that it all made sense. I have been on high dose pred for far too long now and couldn’t understand why I was so angry with everyone and everything. Thanks for helping me understand and I hope your pred helps.

  8. Andrea says:

    Congrats on knowing yourself and your symptoms so well. It is great that you are preparing how to manage your time for when you have good days and are feeling great. I know the feeling of trying to get everything done at once when you are feeling good and it never seems to be productive. Hope the meds helped!

  9. Noelle says:

    Thank you for sharing this. I came across your blog on an image search looking for pictures of prednisone for an art project I am working on. I have asthma and have taken it so many times over the years. A few months ago I did two courses of prednisone right after each other, the second time taking 60 mg. It was the most I had ever taken and I had such a bad time that I have decided I would rather deal with asthma than take it ever again. I have such a hard time dealing with the side effects. It is nice to know that someone else knows what a rollercoaster it is. While I do not have what you have, I can relate to living with a health problem. Stay strong and keep going!

  10. Rebecca says:

    Thanks. This should be required reading for our spouses as well. It reminds me why I’m trying to avoid the pred with this current flare. At my house we call it “Bitch in a Bottle.” I know the exhaustion makes ‘roid rage even worse for me, and god knows this flare is causing the worst exhaustion I’ve had in a long time. Hope you come down from it okay.

  11. Lisa Copen says:

    good advice we could all follow! you may be interested in my “side effects’ video talking about prednisone – you will laugh and maybe cry :)
    http://www.youtube.com/watch?v=lQjbviSntHo

  12. Remicade Dream says:

    Lisa – boy, can I relate to your video! I’ve had them all – moon face, buffalo hump, muffin (or mushroom!) top… I’ve been off prednisone now (FINALLY!) for several months and they are just beginning to decrease.

    Thanks for sharing!

Leave a Reply